Indiana, 2013

High Wind in Indiana, February 19, 2013

February 19, 2013 · NWS IND · 1 event in 1 county or zone

High winds accompanied a frontal passage through central Indiana. Gusts before and along with frontal passage ranged from 35 to 58 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

High winds accompanied a frontal passage through central Indiana. Gusts before and along with frontal passage ranged from 35 to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 19, 12:31 AM EST, 36 minutes earlier.

Area forecast discussion, Feb 19, 12:31 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1231 AM EST TUE FEB 19 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

ISSUED AT 344 PM EST MON FEB 18 2013

A STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT
LAKES WILL BRING RAIN TO THE AREA THIS EVENING AND POTENTIAL FOR A
RAIN SNOW MIX AND SOME SNOWFLAKES OVERNIGHT. WINDS WILL REMAIN
STRONG THROUGH TUESDAY WITH A TIGHT PRESSURE GRADIENT OVER THE AREA.
TEMPERATURES WILL DROP QUITE A BIT AFTER THE COLD FRONTAL PASSAGE
OVERNIGHT AND AFTER SOME FLURRIES TUESDAY DRY WEATHER WILL BE IN
PLACE UNTIL THURSDAY. A STRONG LOW PRESSURE SYSTEM ARRIVING THURSDAY
WILL BRING A WINTRY MIX WITH SOME ICE POTENTIAL TO THE AREA THROUGH
THURSDAY NIGHT AND INTO FRIDAY. TEMPERATURES SHOULD MODERATE WITH
THE PASSAGE OF THE THURSDAY SYSTEM.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 1010 PM EST MON FEB 18 2013

RADAR TRENDS THIS EVENING ARE SHOWS IN COLD FRONT IN PLACE ACROSS
EASTERN ILLINOIS...PUSHING EAST. PLENTIFUL RAINFALL WAS FOUND
AHEAD OF THE FRONT OVER CENTRAL INDIANA. BASED UPON RADAR TRENDS
PRECIPITATION WILL END OVERNIGHT AS THE FRONT PASSES TO OUR EAST.

00Z 850MB ANALYSIS SHOWS STRONG CAA POISED TO PUSH INTO INDIANA IN
THE WAKE OF THE FRONT WITH 850MB TEMPS OF LESS THAN -8C POISED TO
ARRIVE BY DAYBREAK. WITH SURFACE TEMPS UPSTREAM ALREADY IN THE
LOWER 20S AND EVEN THE TEENS IN EAST CENTRAL IA...HAVE TRENDED
LOW TEMPS COOLER.

LIGHTNING DETECTION DATA FAILS TO SHOW ANY STRIKES IN OR NEAR THE
STATE. HAVE REMOVED THUNDER ALSO.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

ISSUED AT 344 PM EST MON FEB 18 2013

COLD AIR WILL STREAM IN IN THE WAKE OF THE COLD FRONTAL PASSAGE.
THERE MAY BE A STRAY SNOW SHOWER OR TWO LEFT IN THE EAST TO BEGIN
THE DAY TUESDAY AS THE LOW PRESSURE SYSTEM LIFTS NORTHEAST AWAY FROM
THE GREAT LAKES. A TIGHT PRESSURE GRADIENT WILL REMAIN ACROSS THE
AREA AND ANOTHER DAY WITH WIND GUSTS IN THE 30-40 MPH RANGE WILL BE
IN STORE...THIS TIME WITH MUCH COLDER TEMPERATURES ON NORTHWESTERLY
WINDS. ALTHOUGH MEASURABLE SNOW IS NOT ANTICIPATED...WITH THE
PASSAGE OF THE UPPER TROUGH AND COLD AIR ALOFT EXPECT TO SEE SOME
FLURRIES AROUND THE AREA THROUGH THE MORNING HOURS...AND THESE COULD
CONTINUE ACROSS THE NORTH THROUGHOUT THE DAY.

TUESDAY NIGHT EXPECT SKIES TO START CLEARING OUT AND WINDS TO DROP
OFF AS PRESSURE GRADIENT WEAKENS. WITH ALL THE COLD ADVECTION FROM
EARLIER IN THE DAY EXPECT TEMPERATURES TO PLUMMET INTO THE SINGLE
DIGITS TO MID TEENS. WEDNESDAY WILL SEE AMPLE SUNSHINE BUT 850 MB
TEMPERATURES REMAIN COLD. TEMPERATURES WILL STRUGGLE TO REBOUND AND
HIGHS SHOULD MAX OUT IN THE 20S WITH LOW 30S IN THE SOUTH...WHICH
WAS A GUIDANCE AVERAGE. FOR WEDNESDAY NIGHT WARM ADVECTION WILL
BEGIN IN EARNEST BUT SKIES WILL REMAIN MOSTLY CLEAR SO LOWS SHOULD
BE IN THE TEENS TO AROUND 20 WHICH WAS REFLECTED WELL BY THE MODEL
CONSENSUS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

ISSUED AT 246 PM EST MON FEB 18 2013

MAIN FOCUS FOR THE EXTENDED REMAINS ON POTENTIAL FOR A WINTRY MIX
WITH STORM MOVING THROUGH THE REGION THURSDAY AFTERNOON AND
NIGHT WITH CHANCES FOR ADDITIONAL PRECIP RETURNING FOR EARLY NEXT WEEK.

ACTIVE AND AMPLIFIED PATTERN ALOFT SETTING UP THROUGH THE PERIOD.
MODEL GUIDANCE REMAINS GENERALLY CONSISTENT WITH THE MAIN FEATURES
ASSOCIATED WITH LOW PRESSURE TRACKING OUT OF THE CENTRAL PLAINS
AND OCCLUDING OVER THE MID MISSISSIPPI VALLEY EARLY FRIDAY. THE
DETAILS HOWEVER REMAIN MURKY AS THE COMPLICATING FACTORS
PRESENTED BY DRY AIR AND ITS IMPACTS ON PRECIP COVERAGE AND
INTENSITY...AND SURFACE TEMPS AND THEIR IMPACT ON PRECIP TYPE. AS
THE LOW OCCLUDES AND WEAKENS THURSDAY NIGHT...MAJORITY OF THE MODELS
CONTINUE TO ADVERTISE A SPLITTING OF DEEPER MOISTURE TOWARDS THE
UPPER LOW TO THE NORTHWEST AND ALONG THE OCCLUDED FRONT SOUTH OF
THE FORECAST AREA IN THE VICINITY OF A NEW SURFACE WAVE. REMAIN
CONCERNED THAT PRESENCE OF DRY AIR AND PERSISTENT EASTERLY FLOW
AHEAD OF THE FRONT WILL IMPEDE PRECIP ONSET UNTIL THURSDAY
AFTERNOON...AND WILL LIKELY LIMIT PRECIP ACCUMS AS THE LOWER
LEVELS MOISTEN UP.

SOUNDING DATA REMAINS CONSISTENT IN FAVORING LIGHT SNOW AND
POSSIBLY SLEET AS MAIN PRECIP TYPES THROUGH 00Z FRIDAY. SURGE OF
WARMER AIR THROUGH THE BOUNDARY LAYER NOT AS STRONG AND SLOWER
THAN PREVIOUS RUNS INDICATED. TO ACCOUNT FOR THE SLIGHTLY COOLER
BOUNDARY LAYER CONDITIONS... HAVE HELD ONTO SNOW AND SLEET
MENTION OVER NORTHERN COUNTIES THROUGH THE EVENING WITH FREEZING
RAIN DEVELOPING THEREAFTER. PRECIP SHOULD TRANSITION INCREASINGLY
TOWARDS FREEZING RAIN ACROSS THE I-70 CORRIDOR WITH POSSIBILITY
FOR A CHANGE TO ALL RAIN OVER FAR SOUTHERN COUNTIES AS SURFACE
TEMPS REACH AND WARM PAST 32F LATE THURSDAY NIGHT. AMOUNTS REMAIN
GREATLY IN QUESTION DUE TO THE POTENTIAL IMPACTS WITH DRIER AIR
ALOFT AS THE FRONT PASSES...BUT POTENTIAL FOR A LIGHT ICE
ACCUMULATION IS POSSIBLE OVER MUCH OF THE AREA. ALSO COULD
SEE AN INCH OR SO OF SNOW ACCUM OVER NORTHERN COUNTIES.

SURFACE TEMPS WILL WARM ABOVE 32F OVER ENTIRE FORECAST AREA FRIDAY
WITH ANY LINGERING PRECIP FALLING AS LIGHT RAIN AND/OR DRIZZLE.
WILL SEE CLOUDS PERSIST INTO SATURDAY AS A SURFACE WAVE PASSES
TO THE SOUTHEAST OF THE REGION ALONG THE REMNANT FRONT. YET
ANOTHER STRONG UPPER LOW SET TO EJECT OUT INTO THE CENTRAL PLAINS
BY EARLY NEXT WEEK AND LOOKS POISED TO SEND OUT ANOTHER OCCLUDED
SURFACE LOW INTO THE MIDWEST. WILL INTRODUCE LOW CHANCES FOR RAIN
MONDAY. TEMPS WILL BE NEAR TO JUST ABOVE NORMAL OVER THE WEEKEND.

&&

.AVIATION /DISCUSSION FOR THE 19/0600Z TAF ISSUANCE/...

ISSUED AT 1230 AM EST TUE FEB 19 2013

MVFR CONDITIONS TO CONTINUE OVERNIGHT BEFORE GRADUALLY IMPROVING BY
TUESDAY AFTERNOON.

WIND GUSTS OF 25-30 KTS ARE EXPECTED TO CONTINUE AS A 70+ KT 850 MB
JET MOVES ACROSS THE REGION. AS OF ISSUANCE TIME...THE COLD FRONT
AND ASSOCIATED WIND SHIFT SHOULD HAVE JUST PASSED THROUGH KLAF AND
IS EXPECTED TO PASS THROUGH ALL TERMINALS BY 07Z. PRECIPITATION
ASSOCIATED WITH THIS FRONT IS MOVING QUICKLY FROM WEST TO EAST WITH
THE BACK EDGE ALONG THE INDIANA/ILLINOIS STATE LINE AS OF 06Z. WITH
WINDS SWITCHING TO THE NORTHWEST WITH FRONTAL PASSAGE...MUCH COLDER
AIR WILL BE USHERED INTO THE REGION WITH -RA GRADUALLY TRANSITIONING
TO -SN. HOWEVER...HAVE TRENDED TOWARDS MORE OF JUST FLURRIES WITHOUT
ANY MAJOR VISIBILITY RESTRICTIONS WITH PRECIPITATION EXPECTED TO END
NOT TOO LONG AFTER FRONTAL PASSAGE.

PRECIPITATION SHOULD MOVE OUT OF ALL THE TERMINALS BY SUNRISE
TUESDAY MORNING WITH STRONG NORTHWEST WINDS AND GUSTS TO 30 KTS
CONTINUING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...CP
NEAR TERM...PUMA
SHORT TERM...CP
LONG TERM....RYAN
AVIATION...LEE
Hazardous weather outlook, Feb 18, 9:50 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
950 PM EST MON FEB 18 2013

INZ021-028>031-035>049-051>057-060>065-067>072-200300-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
950 PM EST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: GUSTY WINDS UP TO 40 MPH.

HAZARDS: DIFFICULT TRAVEL FOR HIGH PROFILE VEHICLES.

TIMING: TONIGHT.

DISCUSSION: A COLD FRONT WILL PUSH ACROSS CENTRAL INDIANA TONIGHT
BRINGING WIDESPREAD RAINFALL BEFORE TRANSITIONING TO A RAIN SNOW
MIX AND FINALLY SNOW LATE TONIGHT. LITTLE TO NO SNOW ACCUMULATION
IS EXPECTED. GUSTY WINDS WILL ACCOMPANY THE SYSTEM WITH SUSTAINED
SPEEDS OF 15 TO 25 MPH AND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: FLURRIES WILL LINGER THROUGH MIDDAY TUESDAY. FURTHER
OUT...A STRONG STORM SYSTEM SET TO IMPACT THE OHIO VALLEY AT THE
END OF THE WEEK IS EXPECTED TO BRING A WINTRY MIX OF
PRECIPITATION TO CENTRAL INDIANA.

DISCUSSION: FLURRIES WILL LINGER THROUGH MIDDAY TUESDAY ON THE
BACK SIDE OF AFOREMENTIONED SYSTEM. BEYOND THAT...ANOTHER STRONG
STORM SYSTEM IS PROGGED TO MOVE INTO THE OHIO VALLEY ON THURSDAY
BRINGING THE POTENTIAL FOR A WINTRY MIX THROUGH MIDDAY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Marion

When
February 19, 1:07 AM EST
Where
Marion forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

The ASOS at the Indianapolis International Airport recorded a non-convective thunderstorm wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436981.